Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 29, 2017, 5:53 PM CDT for Clay County, Jackson County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2017, 5:53 PM CDT (22:53 UTC)
- Expired
- Mar 29, 2017, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 3:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WUUS53 KEAX 292253
SVREAX
MOC047-095-292330-
/O.NEW.KEAX.SV.W.0048.170329T2253Z-170329T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT WED MAR 29 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Clay County in west central Missouri...
Northwestern Jackson County in west central Missouri...
* Until 630 PM CDT
* At 553 PM CDT, a severe thunderstorm was located over Mission
Hills, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Kansas City, Independence, Raytown, Liberty, Gladstone, Prairie
Village, North Kansas City, Mission Hills, Sugar Creek, Westwood,
Claycomo, Courtney, Pleasant Valley, Glenaire, Avondale, Westwood
Hills, Sibley, Missouri City, Mission Woods and River Bend.
This includes the following highways...
Interstate 70 in Missouri between mile markers 1 and 14.
Interstate 35 in Missouri between mile markers 0 and 19.
Interstate 35 in Kansas near mile marker 235.
Interstate 29 near mile marker 0.
Interstate 470 between mile markers 0 and 1.
Interstate 435 between mile markers 49 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3912 9461 3931 9446 3918 9420 3892 9454
3897 9461
TIME...MOT...LOC 2253Z 217DEG 30KT 3901 9457
HAIL...1.00IN
WIND...<50MPH
$$
Leighton2 follow-up statements
917
WWUS53 KEAX 292318
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT WED MAR 29 2017
MOC047-095-292330-
/O.CON.KEAX.SV.W.0048.000000T0000Z-170329T2330Z/
Clay MO-Jackson MO-
618 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN CLAY AND NORTHWESTERN JACKSON COUNTIES...
At 618 PM CDT, a severe thunderstorm was located over Sugar Creek,
moving north at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Kansas City, Independence, Raytown, Liberty, Sugar Creek, Claycomo,
Courtney, Pleasant Valley, Glenaire, Missouri City, River Bend,
Birmingham and Randolph.
This includes the following highways...
Interstate 70 in Missouri between mile markers 7 and 14.
Interstate 35 in Missouri between mile markers 11 and 19.
Interstate 435 between mile markers 50 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for west central
Missouri.
LAT...LON 3894 9452 3922 9452 3930 9447 3931 9446
3919 9421 3899 9445
TIME...MOT...LOC 2318Z 200DEG 33KT 3909 9448
HAIL...1.00IN
WIND...<50MPH
$$
Leighton604
WWUS53 KEAX 292330
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT WED MAR 29 2017
MOC047-095-292339-
/O.EXP.KEAX.SV.W.0048.000000T0000Z-170329T2330Z/
Clay MO-Jackson MO-
630 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY AND
NORTHWESTERN JACKSON COUNTIES WILL EXPIRE AT 630 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A tornado watch remains in effect until 1100 PM CDT for west central
Missouri.
LAT...LON 3894 9452 3922 9452 3930 9447 3931 9446
3919 9421 3899 9445
TIME...MOT...LOC 2329Z 217DEG 30KT 3916 9441
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:57 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 29, 2:57 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 257 PM CDT Wed Mar 29 2017 .Discussion... Issued at 257 PM CDT WED MAR 29 2017 Main concern this afternoon and evening revolve around severe wx potential, mainly along and south of the Route 50 corridor. Latest GOES-16 visible satellite imagery showing a fair amount of clearing across southern Missouri this hour, with some thinning of the stratus deck noted further north across our southern portions of our forecast area. This likely marks the position of a nearly stalled warm front with upper 50 degree dewpoints noted just to its south. Per latest SPC RUC analyses, instability generation has largely been confined to areas south of our area, however fcst models to include both the RUC and NAM suggest a narrow corridor of MLCAPE exceeding 500 J/kg extending north into our area later this afternoon and evening, just south of the warm front. Looking out west, initial convection now developing over eastern Kansas, and considering the expectations for the previously mentioned instability axis extending north in our area, expect this activity to gradually grow upscale over the next few hours. Wind fields from various BUFKIT soundings south of Route 50 are impressive, with stout southeast boundary layer winds overlaid with strong west-southwest winds centered near 5 kft. This curvature combined with horizontal vorticity generation along the warm front suggests an isolated tornado threat will remain with any discrete cells that develop within the next few hours. As mentioned in previous forecast updates however, much will remain contingent upon the degree of destabilization that can occur within the next few hours. If current RUC and NAM fcsts are accurate, its not inconceivable to expect mini-supercells south of the KC Metro with an isolated tornado threat. Severe convection (if it develops) should congeal more into multicell structures as the evening hours continue on. After this exits stage right, deformation band rainfall, now seen western Kansas and southern Nebraska will begin to shift to the south before steadily making its way over our area early Thursday morning. Much of the instability should be gone by then, however the continuation of an isolated thunder mention appears warranted given residual MUCAPE aloft. Much if not the entire area should get involved with this before bulk of precip exits by early afternoon. This will quickly be followed by increasing heights aloft and the approach of a shortwave ridge axis which should then provide for dry weather heading into the early half of the weekend. Dry weather won't last too long as the aforementioned ridge slides east and the next longwave trough/closed low approaches Saturday night and Sunday. Again, decent moisture advection in advance of this feature will help lead to favorable conditions for precipitation redevelopment by Sunday over much of the lower Missouri Valley. Overall instability looks to once again be lacking, however cannot rule out isolated thunder activity with this system as it slowly marches east. Dry weather looks to return by Monday afternoon with the next system expected to dive southeast from the Northern Rockies by midweek, bringing yet another chance for rainfall to the area as the very active jetstream pattern continues... && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1245 PM CDT WED MAR 29 2017 IFR conditions ongoing across the area as a large area of low pressure continues to impact the region. Fcst soundings show little potential for improvement later this afternoon/overnight, hence long duration IFR conditions are expected. As a cold front slides east, expect developing convection after the 21z time frame, with potential impacts expected at all three KC area terminals. A bit more uncertainty exists up at STJ, however will update as trends become better established. In any event, look for a three, maybe four hour window later this afternoon and evening for storms across the area. Storms should quickly move east after 02z, with widespread shwrs expected in its wake and the continuation of IFR conditions. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32
Hazardous weather outlook, Mar 29, 5:01 AM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Wed Mar 29 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Wed Mar 29 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is possible this afternoon and evening, mainly south of I-70. Large hail, damaging winds, and a few tornadoes are possible with this activity. Additionally, localized flash flooding is possible, along with rapidly rising river levels. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe weather potential will decrease Thursday, though hydrologic concerns will remain in play until early Friday. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 29, 5:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 3 SSW LENEXA 38.91N 94.76W
03/29/2017 E1.00 INCH JOHNSON KS PUBLIC
REPORTED VIA SOCIAL MEDIA
0529 PM HAIL OLATHE 38.89N 94.81W
03/29/2017 E1.00 INCH JOHNSON KS TRAINED SPOTTER
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 5:10 AM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan, Holt | 3 hr |
| Mar 29, 5:15 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 30 min |
| Mar 29, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.